Connect
MJA

5‐Fluorouracil‐induced acute coronary syndrome

Souvik K Das, Avik K Das and Maged William
Med J Aust 2019; 211 (6): . || doi: 10.5694/mja2.50317
Published online: 16 September 2019

A 70‐year‐old man was admitted to Gosford District Hospital with exertional chest pain on his way back home after starting receiving 5‐fluorouracil (5‐FU) infusion for treatment of recently diagnosed stage III nasopharyngeal cancer. He did not have a significant cardiovascular history. His risk factors included a 17 pack‐year smoking history, hypertension and hyperlipidaemia. His medications on presentation were amlodipine, rosuvastatin and fenofibrate. His cardiovascular examination was unremarkable. His initial electrocardiograms (ECGs) in the emergency department (ED) revealed a sinus rhythm without any ST segment or T wave abnormalities (Box 1). Serial high sensitivity troponins were 39 ng/L and 69 ng/L, respectively. His chest x‐ray showed normal cardiac silhouette and lung vasculature. Based on his risk factors and mild troponin rise, he was diagnosed with non‐ST‐elevation myocardial infarction. He received loading doses of aspirin and ticagrelor, started taking therapeutic low molecular weight heparin, and was admitted to a monitored cardiology bed. Shortly after admission to the wards, he developed severe chest pain radiating to the left arm, with associated diaphoresis. His ECG revealed anterolateral ST segment elevation consistent with transmural ischaemia (Box 2). He was given sublingual glyceryl trinitrate (GTN), with immediate relief. Two hours later, he developed further chest pain after which he was commenced on GTN infusion, with optimal pain relief. He then underwent a coronary angiogram that revealed only minor coronary artery disease (Box 3). A transthoracic echocardiogram on the same day did not reveal any major wall motion abnormality, with an overall mildly impaired systolic function with an ejection fraction of 45–50%. Subsequently, a presumptive diagnosis of coronary vasospasm secondary to 5‐FU was made. The patient was reviewed by his regular oncologist and 5‐FU was ceased from his chemotherapy regimen.

  • Souvik K Das1
  • Avik K Das2
  • Maged William3

  • 1 Royal North Shore Hospital, Sydney, NSW
  • 2 Canberra Hospital, Canberra, ACT
  • 3 Gosford Hospital, Gosford, NSW

Correspondence: souvikkumardas@gmail.com

Competing interests:

No relevant disclosures.

Author

remove_circle_outline Delete Author
add_circle_outline Add Author

Comment
Do you have any competing interests to declare? *

I/we agree to assign copyright to the Medical Journal of Australia and agree to the Conditions of publication *
I/we agree to the Terms of use of the Medical Journal of Australia *
Email me when people comment on this article

Online responses are no longer available. Please refer to our instructions for authors page for more information.